Introduction: Heart failure secondary to cardiomyopathy is a known cause of acute liver injury and in severe cases even progression to liver failure. In the setting of severe transaminase elevation, p..
Introduction: Heart failure secondary to cardiomyopathy is a known cause of acute liver injury and in severe cases even progression to liver failure. In the setting of severe transaminase elevation, patients may often be misdiagnosed with primary liver injury secondary to acute viral hepatitis, or drug-induced liver injury. Case Presentation: 32-year-old female 5 months post-partum with no past medical history presented with a 2-week history of nausea, vomiting, abdominal pain, and general malaise. Initial laboratory studies revealed acute liver injury with ALT of 2086, AST of 1880, alkaline phosphatase of 400, an INR of 1.62. She denied any alcohol use, acetaminophen use, or intravenous drug use. On physical exam she had trace lower extremity edema, clear breath sounds bilaterally, strong peripheral pulses, and warm extremities. Her viral hepatitis screen was negative. Abdominal ultrasound showed increased echogenicity, mild ascites, and prominent hepatic veins. Echocardiography was completed which showed an ejection fraction of 21%, hypokinesis of the left ventricle, and severely reduced right ventricular function. Shortly thereafter she developed cardiogenic shock requiring inotropic agents, placement of Impella device, and was eventually listed for a heart transplant. Conclusion: This case highlights the importance of assessing cardiac function in patients with otherwise unexplained liver injury. In the absence of left ventricular symptoms and significantly elevated serum transaminases, patients may undergo in-depth liver evaluation prior to assessment of cardiac function. Prompt recognition of cardiocirculatory failure in such patients may expedite further cardiac workup and timely use of inotropes, hemodynamic support devices, and cardiac transplant evaluation.